Texas, 2022

Hail and Damaging Winds in Texas, May 21 to 24, 2022

May 21 to 24, 2022 · NWS FWD · 12 events in 5 counties and zones

On May 21st, thunderstorms developed along a combination of a dryline and cold front across the southwestern portions of the region. These storms merged into an eastward moving complex of storms that produced strong winds across some of our Central Texas counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

On May 21st, thunderstorms developed along a combination of a dryline and cold front across the southwestern portions of the region. These storms merged into an eastward moving complex of storms that produced strong winds across some of our Central Texas counties. On May 24th, numerous showers and storms affected the area due primarily to a series of boundaries and shortwaves. A complex of storms moved across parts of Central Texas but was weakening, and only one report of severe criteria winds was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 21, 1:54 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 21, 1:54 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
254 PM CDT Sat May 21 2022

...New Long Term...

.SHORT TERM... /Issued 129 PM CDT Sat May 21 2022/
/Through Sunday Evening/

The main weather story through this weekend is the arrival of a
strong cold front, which will not only result in rain/storm
chances across parts of the region late this afternoon and tonight,
but will also bring a much welcomed cool down after several days
of summer time heat.

Satellite imagery and observation sites reveal the cold front is
roughly located along a Sherman to Fort Worth to Comanche line as
of the time of this writing. A dryline is also observed well west
of the region, but is also another notable boundary for this
afternoon's forecast. In the wake of the front, areas along and
north of I-20 and west of I-35 are observing temperatures in the
mid to upper 60s. A stark contrast is ongoing ahead of the front,
with temperatures in the upper 80s to low 90s and dewpoints in the
upper 60s to low 70s.

As the front slowly progresses southward, it will encounter a
favorable environment and will result in scattered showers and
thunderstorms developing along the front this afternoon. We'll
also have to keep an eye on additional development along the
dryline during peak heating, which may impact our far southwestern
counties this afternoon. Despite the generally weak winds and
stout cap observed in this morning's sounding, the combination of
rich moisture content, instability, and steep mid level lapse
rates ahead of the front may result in a few strong to severe
thunderstorms across East and Central Texas with a threat for
damaging wind gusts and large hail. The onset of any thunderstorm
development should be closer to 3-5 PM, which should keep most of
North Texas (excluding our far northeastern counties and the
southwestern portions of the DFW Metroplex) storm free.

Thunderstorms that develop along the dryline and ahead of the
front should congeal into a broken line of strong to severe
thunderstorms late this afternoon and into the evening hours
across Central Texas with primarily a damaging wind gust and hail
threat. Most of this activity will exit the region by 10 PM to
midnight as the front continues to push south. Although these
thunderstorms will move out, low precipitation chances will remain
in the forecast tonight and into tomorrow. Given the presence of
steep mid level lapse rates, there is a potential for elevated
thunderstorms with a threat for small hail.

Otherwise, temperatures will be around 15-25 degrees cooler than
this past week, with highs only warming into the low to mid 70s
tomorrow afternoon. Overcast skies will likely linger through most
of the day with scattered showers and a few elevated thunderstorms
across the region.

Garcia

&&

.LONG TERM... /NEW/
/Sunday Night Onward/

An unsettled weather pattern will be in place the first half of
the week, followed by a return of hot and dry weather to finish
out the latter half of the week.

The cold front currently making its way through the region will
surge back northward a warm front on Monday in response to an
approaching mid-level trough from the west. With a northward
mass-response, plenty of moisture will be in place as a fairly
compact shortwave traverses across the region during the day.
Sufficient moisture, instability, and shear should be in place to
mention a threat for a strong to severe storms in the afternoon.
There's still some uncertainty as to the location given models
diverge on the placement of highest instability, thus, a single
area can't be ruled out regarding the potential for hazardous
weather at this time.

The next shortwave will emerge out of the Texas Big Bend region
Monday night, and with a slightly more amplified system, rain
chances will increase as we head into Tuesday morning. Overall,
instability should remain fairly low during the overnight period,
keeping the threat for severe weather low.

Another wave will progress through the region on Tuesday, likely
firing off another round of showers and storms. Although there is
a chance we could get some strong storms, overall confidence
remains low given models have yet to converge on location/timing
of the greatest storm threat.

A cold front will push southward Wednesday morning/afternoon,
once again reigniting the potential for more widespread showers
and storms. Timing of the front will play a significant role in
the potential for any severe weather ahead of the cold front. At
this time, the front is likely to move through North Texas during
the morning hours with instability remaining fairly low. Diurnal
heating should drive instability up across Central Texas given the
later FROPA, thus, the threat for severe weather could be
slightly higher.

In addition o the potential for strong to severe storms, there
will be a threat for minor flooding as early as Monday night
across western portions of Central Texas. This threat will then
shift eastward Tuesday into Wednesday where rainfall totals
through the first half of the week may approach 4-6 inches. We'll
continue refining the timing/location where the heaviest rain is
more likely to occur, and decide on the need for any flood
watches in the days to come.

After our much anticipated "cool & rainy" days, the heat is likely
to return as ridging strengthens across the northern Mexican
high terrain. Highs next weekend will be back in the 80s to 90s
with no precipitation expected.

Hernandez

&&

.AVIATION... /Issued 129 PM CDT Sat May 21 2022/
/18Z TAFs/

A strong cold front continues to slowly progress southward this
afternoon, bisecting the DFW Metroplex airports at this time.
Northerly winds should prevail within the next 1-2 hours and post
frontal stratus will likely impact the terminals after 22Z.
TS are expected to develop late this afternoon along the cold
front, which may be near the DFW, GKY, and DAL airports. We'll
continue to prevail VCTS at this time from 22-01Z and monitor
trends over the next few hours. It is possible that these storms
do not directly impact the terminals, but will impact departures
and arrivals. For ACT, FROPA and the potential for TS is not
expected until later this evening, after 23Z.

Widespread MVFR ceilings are expected to prevail overnight across
the region with northerly winds around 15 knots with higher gusts.
Elevated SHRA and TS cannot be ruled out, but confidence on
location and timing remain low and will continue to be assessed in
subsequent TAF issuances.

Garcia

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    58  73  64  78  68 /  20  20  20  50  80
Waco                60  75  66  81  68 /  50  20  20  60  80
Paris               57  67  60  76  66 /  50  30  30  40  70
Denton              53  72  60  76  67 /  20  10  30  50  80
McKinney            56  70  61  76  67 /  20  20  20  50  80
Dallas              58  72  64  78  68 /  20  20  20  50  80
Terrell             57  72  62  79  67 /  50  30  20  50  80
Corsicana           60  73  65  81  68 /  60  30  20  50  80
Temple              60  75  65  81  68 /  50  20  20  60  80
Mineral Wells       54  74  62  77  65 /  20  10  20  60  80

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 21, 1:28 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
228 PM CDT Sat May 21 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
228 PM CDT Sat May 21 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms are expected to develop along a
cold front later this afternoon, mostly across Central and Eastern
North Texas. Large hail and damaging winds are possible with this
activity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorm chances will continue Monday through Wednesday of next
week, with locally heavy rainfall leading to minor flooding across
Central and East Texas. Additional instances of strong to severe
storms will be possible, but it's yet too early to pinpoint
timing/location at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The Ft Hood radar (KGRK), 124 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Hamilton

When
May 21, 3:32 PM CST
Where
Hamilton County, 2.73 mi ESE of Shive
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.600, -98.190

A trained spotter reported 1.5 inch hail near FM 221 and FM 2414.

Hail, Johnson

When
May 21, 4:05 PM CST
Where
Johnson County, 2.39 mi E of Rio Vista
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.230, -97.339

Quarter sized hail was reported in the Rio Vista area.

Hail, McLennan

When
May 21, 6:04 PM CST
Where
McLennan County, 1.5 mi NNW of Waco Flying Hart Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.520, -97.090

Reported via Spotter Network.

Hail, McLennan

When
May 21, 6:17 PM CST
Where
McLennan County, 2.83 mi SSE of Bellmead
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.540, -97.070

Thunderstorm Wind, McLennan

When
May 21, 6:20 PM CST to 6:51 PM CST
Where
McLennan County, 0.69 mi S of (Act)madison-Cooper
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.610, -97.230

The Waco ASOS reported several gusts of 50 kts over a 30 min period.

Thunderstorm Wind, Limestone

When
May 21, 7:06 PM CST
Where
Limestone County, 0.59 mi E of Coolidge
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.750, -96.660

The roof was torn off a building under construction in the Coolidge area.

Thunderstorm Wind, Limestone

When
May 21, 7:15 PM CST
Where
Limestone County, 2.35 mi E of Tehuacana
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.730, -96.530

Multiple trees were reported down across the northeast part of the county. Some trees fell over and blocked roads.

Thunderstorm Wind, Limestone

When
May 21, 7:18 PM CST
Where
Limestone County, 0.84 mi SSE of Forest Glade
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
31.639, -96.514

Mexia County Airport reported a peak wind of 61 mph.

Thunderstorm Wind, Limestone

When
May 21, 7:22 PM CST
Where
Limestone County, 1.9 mi ESE of Shiloh
Measured
62 kt (71 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
31.610, -96.440

KTXMEXIA17 - Adana Farms Weather Underground weather station measured a peak wind of 71 mph.

Thunderstorm Wind, Limestone

When
May 21, 7:25 PM CST
Where
Limestone County, 1.5 mi NNW of Doyle
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.590, -96.530

Multiple trees were reported down on Park Road 28 at Fort Parker State Park.

Thunderstorm Wind, Anderson

When
May 21, 8:15 PM CST
Where
Anderson County, 1.38 mi N of Tucker
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.700, -95.730

A 60 mph wind gust was measured at the Walmart Distribution Center southwest of Palestine.

Thunderstorm Wind, McLennan

When
May 24, 7:50 PM CST
Where
McLennan County, 0.69 mi N of Waco Lake
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.610, -97.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032325, 1032326, 1032327, 1032328, 1032329, 1032337, 1032338, 1032331, 1032339, 1032340, 1032342, 1032345.